Alert archive / Texas / Tornado Warnings in 2017
Tornado Warning 51, NWS Norman, OK
NWS Norman, OK issued this tornado warning at May 18, 2017, 8:39 PM CDT for Archer County, Clay County, Texas. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2017, 8:39 PM CDT (01:39 UTC)
- Expired
- May 18, 2017, 9:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Archer County, TX, Clay County, TX
The radar
The Altus AFB radar (KFDR), 94 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 9:16 PM CDT | HAIL 1 | Lake Arrowhead, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 7:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 1.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 1729 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 154 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 16.4
The text
As transmitted.
604
WFUS54 KOUN 190139
TOROUN
TXC009-077-190215-
/O.NEW.KOUN.TO.W.0051.170519T0139Z-170519T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Norman OK
839 PM CDT THU MAY 18 2017
The National Weather Service in Norman has issued a
* Tornado Warning for...
Southwestern Clay County in northern Texas...
Northeastern Archer County in northern Texas...
* Until 915 PM CDT
* At 839 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Archer City, moving east at 30 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Archer City, Scotland, Windthorst and Lake Arrowhead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter, safe room or an interior
room on the lowest floor of a sturdy building. Avoid windows. If you
are outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3356 9843 3356 9870 3375 9872 3383 9830
3356 9827 3355 9843
TIME...MOT...LOC 0139Z 271DEG 28KT 3362 9861
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
30What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 18, 6:55 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, May 18, 6:55 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Norman OK 655 PM CDT Thu May 18 2017 .UPDATE... Mesoscale update is below. && .DISCUSSION... Severe thunderstorms will continue this evening mainly southeast of I-44 and north of I-40. Tornadoes remain possible this evening mainly with the ongoing storms near and southeast of a Seymour Texas to Wichita Falls to Walters to Purcell to Shawnee line where the air is most unstable with MLCAPE 2000-4000 J/kg. Northwest of this line, the tornado threat is lower due to cooler and more stable air from earlier storms. Believe the tornado threat will slowly decrease after 8 pm and be very low after midnight across the entire area. Think storms will continue to move east over the next several hours and affect locations mentioned in the top sentence. Large hail and damaging winds will be possible with any storm. Severe potential should decrease in most locations after 10 pm this evening with the loss of daytime heating. Heavy rainfall is another concern tonight. The complex of storms from Wichita Falls to Walters will slowly move east over the next few hours and produce very heavy rainfall as well as possible localized flooding. There is some potential that new elevated storms, mainly below severe limits, form later tonight somewhere across the western two thirds of Oklahoma and western north Texas. Pinpointing where and when this development occurs remain very challenging. Aviation discussion for the 00 UTC TAFs is below. MBS && .AVIATION... Have low confidence in the TAFs. Pinpointing when and where TSRA occurs remains very challenging. Only kept mention before 03 UTC at some sites, mainly near KSPS, KLAW, KOKC, KOUN, and KPNC. After 03 UTC, ISO-NUM TSRA may occur across the area, but did not mention in the TAFs due to much uncertainty on when and where TSRA occurs. Generally, VFR conditions are forecast to become MVFR at most sites 06-12 UTC. IFR conditions are possible as well, but only mentioned these conditions near KWWR and KGAG where confidence of occurrence is moderate 11-15 UTC. A slow improvement in conditions can be expected after 15 UTC. MBS && .OUN WATCHES/WARNINGS/ADVISORIES... OK...Flood Watch through Saturday morning for OKZ005>048-050>052. TX...Flood Watch through Saturday morning for TXZ083>090. && 04/04/17
Hazardous weather outlook, May 18, 8:28 PM CDT, 11 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 828 PM CDT Thu May 18 2017 OKZ004>048-050>052-TXZ083>090-200130- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 828 PM CDT Thu May 18 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through tonight... .Thunderstorms... There is an Enhanced Risk for severe thunderstorms this evening in parts of Oklahoma and western north Texas. Location... The Enhanced Risk area is east of a Seymour, Texas to Lawton to Watonga to Cherokee line. Slight and Marginal Risk areas surround the Enhanced Risk area across western Oklahoma and far western north Texas. Timing... Mainly before midnight tonight. Impacts... Hail up to golf ball size... Damaging winds 70 to 80 mph... Tornadoes... Discussion... A line of showers and thunderstorms will continue to affect parts of central and southern Oklahoma and western north Texas through at least the evening hours. Additional isolated to scattered storms will continue to affect northern Oklahoma this evening. Due to sufficient shear, moisture, and instability, these storms have the potential to produce large hail and damaging winds. A low tornado potential will continue across parts of western north Texas and southern Oklahoma before midnight tonight where the air remains most unstable. Tornado potential is expected to decrease throughout the night tonight. After midnight tonight, thunderstorms may continue across parts of the area, though most storms are expected to remain below severe limits as instability decreases. .SPOTTER AND EMERGENCY MANAGEMENT STATEMENT... Storm spotter groups and emergency management personnel across western and central Oklahoma and adjacent parts of north Texas should prepare for severe weather operations through midnight tonight. .Heavy Rainfall... Locally heavy rainfall and flooding may occur with storms through tonight, especially near and southeast of I-44. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... .Thunderstorms... There is an Enhanced Risk for severe thunderstorms Friday and Friday night when tornadoes, large hail, and damaging winds are all possible. Weak thunderstorms may continue on Saturday mainly southeast of I-44. Thunderstorm chances will return to the area late Sunday through Tuesday across parts of the area. A few strong storms may be possible late Sunday through Tuesday. .Heavy Rainfall... There is a potential for excessive rainfall tonight until Saturday morning, particularly over portions of central into southern Oklahoma and adjacent parts of western north Texas. If you live in an area that is prone to flash flooding, pay attention to the forecasts and warnings later this week. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. MBS/BT
In the hours before
Local storm report, May 18, 8:21 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
821 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0754 PM TSTM WND GST 3 S NORMAN 35.18N 97.44W
05/18/2017 M61 MPH CLEVELAND OK OFFICIAL NWS OBS
AT NATIONAL WEATHER CENTER ON OU CAMPUS.
&&
JPLocal storm report, May 18, 8:27 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
827 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 1 N LAKE KICKAPOO 33.66N 98.81W
05/18/2017 M57 MPH ARCHER TX MESONET
&&
JPLocal storm report, May 18, 8:32 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
832 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 1 N RINGLING 34.20N 97.59W
05/18/2017 M57 MPH JEFFERSON OK MESONET
&&
JPLocal storm report, May 18, 8:35 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
835 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG 1 NNE GOLDSBY 35.16N 97.47W
05/18/2017 MCCLAIN OK EMERGENCY MNGR
AIRCRAFT HANGERS DAMAGED AT DAVID PERRY
AIRPORT.
&&
JPLocal storm report, May 18, 8:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
838 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 2 S NORMAN 35.19N 97.44W
05/18/2017 CLEVELAND OK PUBLIC
8 INCH DIA TREE SNAPPED, FENCE BLOWN AWAY
NEAR NWC.
&&
JPLocal storm report, May 18, 8:39 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
839 PM CDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL 3 N LONE GROVE 34.22N 97.26W
05/18/2017 E0.88 INCH CARTER OK EMERGENCY MNGR
&&
JPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:05 PM CDT | Areal Flood Advisory | OUN | Clay, Wichita | 3 hr |
| May 18, 7:34 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor, Clay, Wichita, Wilbarger | 41 min |
| May 18, 8:09 PM CDT | Tornado Warning | OUN | Archer, Baylor | 36 min |
| May 18, 8:19 PM CDT | Flash Flood Warning | OUN | Clay, Wichita | 3 hr |
| May 18, 9:11 PM CDT | Tornado Warning | OUN | Clay | 34 min |
| May 18, 9:40 PM CDT | Tornado Warning | OUN | Clay | 20 min |
| May 18, 9:51 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 39 min |
| May 19, 6:07 AM CDT | Special Weather Statement | OUN | Wilbarger | 23 min |
| May 19, 6:14 AM CDT | Severe Thunderstorm Warning | OUN | Baylor, Wilbarger | 31 min |
| May 19, 6:18 AM CDT | Special Weather Statement | OUN | Knox | 27 min |
| May 19, 7:05 AM CDT | Special Weather Statement | OUN | Archer, Baylor | 25 min |
| May 19, 7:44 AM CDT | Special Weather Statement | OUN | Archer | 31 min |
| May 19, 7:58 AM CDT | Special Weather Statement | OUN | Baylor, Wichita | 32 min |
| May 19, 8:20 AM CDT | Special Weather Statement | OUN | Clay | 40 min |
| May 19, 8:51 AM CDT | Special Weather Statement | OUN | Clay | 39 min |
| May 19, 11:03 AM CDT | Special Weather Statement | OUN | Archer | 27 min |
| May 19, 11:19 AM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor | 41 min |
| May 19, 11:55 AM CDT | Special Weather Statement | OUN | Archer | 35 min |
| May 19, 12:21 PM CDT | Special Weather Statement | OUN | Baylor | 24 min |
| May 19, 12:30 PM CDT | Special Weather Statement | OUN | Clay | 45 min |
| May 19, 12:34 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor | 41 min |
| May 19, 1:10 PM CDT | Special Weather Statement | OUN | Archer | 35 min |
| May 19, 1:11 PM CDT | Special Weather Statement | OUN | Knox | 49 min |
| May 19, 1:31 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay | 44 min |
| May 19, 1:42 PM CDT | Areal Flood Advisory | OUN | Archer, Clay, Wichita | 3 hr |
| May 19, 1:48 PM CDT | Areal Flood Advisory | OUN | Baylor, Knox | 3 hr |
| May 19, 1:54 PM CDT | Severe Thunderstorm Warning | OUN | Baylor, Knox, Wilbarger | 51 min |
| May 19, 2:07 PM CDT | Special Weather Statement | OUN | Clay | 38 min |
| May 19, 2:18 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay | 42 min |
| May 19, 2:25 PM CDT | Flash Flood Warning | OUN | Baylor, Foard, Knox, Wilbarger | 4 hr |
| May 19, 2:53 PM CDT | Special Weather Statement | OUN | Baylor, Wichita | 67 min |
| May 19, 3:00 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 45 min |
| May 19, 3:03 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor, Wichita, Wilbarger | 42 min |
| May 19, 3:06 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Baylor, Wilbarger | 39 min |
| May 19, 3:36 PM CDT | Severe Thunderstorm Warning | OUN | Clay, Wichita | 54 min |
| May 19, 4:29 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 61 min |
| May 19, 4:58 PM CDT | Areal Flood Advisory | OUN | Clay, Wichita | 4 hr |
| May 19, 5:44 PM CDT | Special Weather Statement | OUN | Archer | 31 min |
| May 19, 5:48 PM CDT | Severe Thunderstorm Warning | OUN | Archer, Clay | 42 min |
| May 19, 5:59 PM CDT | Tornado Warning | OUN | Archer, Clay | 31 min |
| May 19, 6:13 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 47 min |
| May 19, 6:18 PM CDT | Tornado Warning | OUN | Clay | 27 min |
| May 19, 6:35 PM CDT | Severe Thunderstorm Warning | OUN | Clay | 40 min |
Nearby
Tornado Warnings in Texas, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.